Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 58, NWS North Platte, NE

June 19, 1997Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 19, 1997, 10:49 PM CDT for Lincoln County, Nebraska. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1997, 10:49 PM CDT (03:49 UTC)
Expired
Jun 19, 1997, 11:20 PM CDT
In force
31 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 11:00 PM CDTHail 0.75Wellfleet, NE
Jun 19, 11:30 PM CDTHail 0.75Brady, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
3064 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 200349 RRA
SVRLBF
NEC111-200420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1049 PM CDT THU JUN 19 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1120 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...SOUTHERN LINCOLN COUNTY
 
AT 1047 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH
PLATTE DOPPLER RADAR 25 MILES SOUTH OF NORTH PLATTE OR IN THE
VICINITY OF WELLFLEET MOVING EAST SOUTHEAST AT 35 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTH OF WELLFLEET
THROUGH 11 PM CDT (10 PM MDT.)
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:06 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Jun 19, 2:06 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CDT THU JUN 19 1997

MAIN FORECAST PROBLEM...ONCE AGAIN THE DEVELOPMENT AND PROPAGATION OF
MCS DEVELOPING THIS AFTERNOON OR EVENING...

SURFACE...ISENTROPIC...AND THETA-E ANALYSES AT 12Z INDICATE THAT THE LOW
LEVEL TEMPERATURE GRADIENT...850MB THETA-E RIDGE...AND SURFACE TROUGH
COME TOGETHER JUST NORTHWEST OF BBW WITH SIGNIFICANT ISENTROPIC FORCING
ON THE 310K THETA SURFACE. AS EVERYTHING SHIFTS EAST ON THE MID
TROPOSPHERIC WESTERLIES AND THE SFC LOW COMES INTO NORTHWEST
NEBRASKA...THE ISENTROPIC FORCING WILL INTENSIFY AND THE JUNCTION OF
THE FRONT...MOISTURE RIDGE...AND SURFACE TROUGH MOVES INTO THE VICINITY
OF OFK LATE THIS AFTERNOON. COMBINING THAT WITH SFC BASED LI'S IN THE
-2 RANGE...WOULD EXPECT CONVECTION TO FIRE IN THE AREA. WITH MCS BACK
BUILDING IN 1000-500MB THICKNESS DIFFLUENCE ALONG THE S. DAK/NEB
LINE...I'M GUESSING THAT THE CONVECTIVE SYSTEM COULD BUILD BACK AS FAR
AS ANW OR VTN. PRECIPITABLE WATER IN WESTERN NEBRASKA HAS DROPPED TO
ABOUT 0.9 INCH TODAY FROM 1.1 YESTERDAY...BUT THAT IS STILL ENOUGH TO
LIGHT OFF SOME CONVECTION IN THE SOUTHWEST PART OF THE STATE. SO SOME
MENTION OF POP IS APPROPRIATE IN THE WESTERN AND SOUTHWEST ZONES IT
APPEARS THAT THE AREA NORTH AND EAST OF A MRR-BBW LINE SHOULD BE HIT
PRETTY HARD WITH STRONGER LANGUAGE LIKE SCATTERED THUNDERSTORMS WHILE
THE REST OF THE LBF CWA COULD PROBABLY BE COVERED BY 30 OR 40 PERCENT
PROBABILITIES.

FOR THE REST OF THE FORECAST PERIODS...PRESENT FORECAST LOOKS GOOD
PRECIPITATION WISE IN LIGHT OF ETA/NGM/AVN SOLUTIONS WHICH ARE SIMILAR.
BUT...FOR TEMPERATURES...THE NGM AND AVN ARE BOTH A CATEGORY COOLER
THAN THE PRESENT FORECAST INDICATES FOR FRIDAY. SO...BACKING OFF A
CATEGORY IN FRIDAY'S HIGHS APPEARS TO BE APPROPRIATE. THE NGM
TEMPERATURE GUIDANCE HAS BEEN DOING WELL...BUT GUIDANCE FOR VTN SEEMS
TO BE ABOUT 5 DEGREES TOO LOW. AVN NUMBERS SEEM A LITTLE MORE
REASONABLE. FOR LBF, FAN AND FWC ARE NEARLY IDENTICAL. HAVE
EXTRAPOLATED TEMPERATURES FOR ANW,ONL,BBW FROM FWCOFK AND FANLBF (FOR
VTN).

RECOMMENDED FORECAST

NEZ005>010-025>029-038-200915-
CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-THOMAS-BLAINE-LOUP-GARFIELD-
WHEELER-CUSTER-
INCLUDING THE COMMUNITIES OF VALENTINE...AINSWORTH...O NEILL...
BURWELL...BROKEN BOW
400 PM CDT THU JUN 19 1997

.TONIGHT...SCATTERED THUNDERSTORMS. LOW 60 TO 65. WIND BECOMING NORTH
10 TO 20 MPH.
.FRIDAY...PARTLY CLOUDY AND A LITTLE COOLER.  HIGH 80 TO 85.  NORTHEAST
WIND 10 TO 15 MPH.
.FRIDAY NIGHT...PARTLY CLOUDY.  LOW IN THE MID 50S.
.SATURDAY...PARTLY CLOUDY.  HIGH 80 TO 85.

NEZ004-022>024-035>037-056>059-069>071-200915-
SHERIDAN-GARDEN-GRANT-HOOKER-ARTHUR-MCPHERSON-LOGAN-DEUEL-KEITH-
PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE COMMUNITIES OF MULLEN...OGALLALA...NORTH PLATTE...
IMPERIAL
400 PM CDT THU JUN 19 1997

.TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS.  LOW 55 TO 60.  WIND
BECOMING NORTH 10 TO 20 MPH.
.FRIDAY...PARTLY CLOUDY AND A LITTLE COOLER.  HIGH IN THE MID 80S.
NORTHEAST WIND 10 TO 15 MPH.
.FRIDAY NIGHT...PARTLY CLOUDY.  LOW 50 TO 55.
.SATURDAY...PARTLY CLOUDY.  HIGH IN THE MID 80S.

VTN BB 059/08B3 054/084 49500
ANW BB 061/082 057/083 49600
ONL BB 060/080 056/082 49600
BBW BB 061/083 054/084 49500
LBF BB 058/084 054/085 49400
OGA BB 058/085 054/086 49400
IML BB 060/086 060/087 49400

SPRINGER

In the hours before

Local storm report, Jun 19, 8:33 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
832 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    23 NW MULLEN              NE   1.00 INCH HAIL
06/19/97   CHERRY

WERT
Special weather statement, Jun 19, 9:10 PM CDT, 1 hour 39 minutes before
NEZ006>010-026>029-038-200245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
911 PM CDT THU JUN 19 1997

...TORNADO WATCH NUMBER 481 FOR PARTS OF NORTH CENTRAL NEBRASKA HAS
BEEN CANCELLED...

THE TORNADO WATCH ISSUED EARLIER FOR PARTS OF NORTH CENTRAL
NEBRASKA...WHICH WAS VALID UNTIL MIDNIGHT...HAS BEEN CANCELLED.
THEREFORE THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO
WATCH...KEYA PAHA...BROWN...BLAINE...CUSTER...ROCK...LOUP...BOYD
...HOLT...GARFIELD AND WHEELER. SCATTERED THUNDERSTORMS WILL
CONTINUE TO WEAKEN AND MOVE EAST OUT OF THE AREA. BRIEF HEAVY RAIN
AND SMALL HAIL ARE STILL POSSIBLE WITH THE STORMS...HOWEVER THE
SEVERE THREAT HAS PASSED.

STOPPKOTTE
2
Special weather statement, Jun 19, 9:11 PM CDT, 1 hour 38 minutes before
NEZ006>010-026>029-038-200245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
911 PM CDT THU JUN 19 1997

...TORNADO WATCH NUMBER 481 FOR PARTS OF NORTH CENTRAL NEBRASKA HAS
BEEN CANCELLED...

THE TORNADO WATCH ISSUED EARLIER FOR PARTS OF NORTH CENTRAL
NEBRASKA...WHICH WAS VALID UNTIL MIDNIGHT...HAS BEEN CANCELLED.
THEREFORE THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO
WATCH...KEYA PAHA...BROWN...BLAINE...CUSTER...ROCK...LOUP...BOYD
...HOLT...GARFIELD AND WHEELER. SCATTERED THUNDERSTORMS WILL
CONTINUE TO WEAKEN AND MOVE EAST OUT OF THE AREA. BRIEF HEAVY RAIN
AND SMALL HAIL ARE STILL POSSIBLE WITH THE STORMS...HOWEVER THE
SEVERE THREAT HAS PASSED.

STOPPKOTTE
Local storm report, Jun 19, 9:34 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
934 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 SW AINSWORTH            NE   0.75 INCH HAIL
06/19/97   BROWN

WERT
Local storm report, Jun 19, 9:35 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
934 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 SW AINSWORTH            NE   0.75 INCH HAIL
06/19/97   BROWN

WERT
Special weather statement, Jun 19, 10:00 PM CDT, 49 minutes before
NEZ022-035>037-056>059-069>071-200335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 PM CDT (900 PM MDT) THU JUN 19 1997

...THE TORNADO WATCH ISSUED PREVIOUSLY FOR PARTS OF SOUTHWEST
NEBRASKA HAS BEEN ALLOWED TO EXPIRE...

THE TORNADO WATCH ISSUED EARLIER IN THE EVEINING FOR PARTS OF
SOUTHWEST NEBRASKA INCLUDING OGALLALA...NORTH PLATTE...IMPERIAL AND
CURTIS HAS BEEN ALLOWED TO EXPIRE. SCATTERED THUNDERSTORMS WILL
CONTINUE TO MOVE EAST ACROSS THE AREA THROUGH MIDNIGHT. ALTHOUGH
BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH A FEW OF
THESE STORMS...THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. THEREFORE THE TORNADO WATCH WAS ALLOWED TO EXPIRE.

ST&OPPKOTTE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:13 PM CDTSevere Thunderstorm WarningLBFBrown, Rock62 min
Jun 19, 7:20 PM CDTSevere Thunderstorm WarningLBFPerkins60 min
Jun 19, 8:15 PM CDTSevere Thunderstorm WarningLBFHolt65 min
Jun 19, 11:23 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln47 min
Jun 20, 5:13 PM CDTSevere Thunderstorm WarningLBFSheridan62 min
Jun 20, 5:52 PM CDTTornado WarningLBFSheridan33 min
Jun 20, 6:25 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.